Hydrochlorothiazide and dehydration

I have been feeling dehydrated too often in the past few weeks.  Sometimes dehydration and low temperature (like 100.9 at highest) and headache, or also accompanied by low motivation and low energy.  Friend advised me to take Nuun, which is a tablet of electrolytes, and one I happened to buy also had caffeine in it.  So I was regularly supplementing my water intake with some kind of sport drink.

Then it occurred to me yesterday, as I was going to order more sports drink, something clicked in my head as I was reading about dehydration that blood pressure medicine, ones that are diuretic works by eliminating salts (electrolytes) in your body.  So my medicine, hydrochlorothiazide is working to eliminate fluids and electrolytes from my body and I was drinking additional water and electrolytes to not feel so tired and/or to relieve headache and other symptoms!

So I wrote an e-mail to my doctor explaining my dilemma and situation that needed immediate attention.  No reply by end of the day.  So I called and got an appointment with doctor who had earliest opening.

On my own accord, I took half the hydrochloriothiazide pill this morning.  I can always take the other half later today after I talk to new doctor.  My regular PCP who was the best internist I’ve had in my LIFE, retired.  So I have to go see a new internist today, explain my dehydration situation that has been debilitating me and preventing me from working and exercising.  And I have to get her on board to cut down hydrochlorothiazide dose and get me on another blood pressure medicine if I need further medicine intervention for my blood pressure.

Anyone else experience dehydration from their hypertension medicine?

Anyone have any advice or insight about how exercising and losing weight does or does not improve your high blood pressure?  I have lost about 20 (more but then gained again) lbs in past 2 years and been exercising regularly.  So I was hoping my blood pressure medicine would need to be adjusted, to take less of it, but that has not happened yet.

Thanks for any insight, advice, personal story.  Getting older, wiser, more mature, I love.  Side effects of medicine I have to take, I do not love.

Long term use of antidepressants

This article about new concerns about long term use of antidepressants got me so excited!

New Concerns – article on WSJ 8/29/2019

I was going to go talk to my psychiatrist and lobby to get off my antidepressants since I’ve been doing so well, functional and all.  But then I read the following paragraph…

“The big danger of going off antidepressants is the risk of relapse. People who have had one episode of depression have a 50% chance of having a second. Those who have had two episodes have an 80% chance of having another. Staying on antidepressant medication can cut the risk of relapse in half, according to a review of 15 clinical trials published in 2014 in the Journal of Clinical Psychiatry.”

So chance of relapse for me is not worth Dr. taking me off medicine.  So for me it’s not likely to happen.  But for those that statistics stand on your side, see these guidelines, also in the article:

Managing Long-Term SSRI Use

Beth Salcedo, a psychiatrist and the president of the Anxiety and Depression Association of America, has these tips for patients:

*Check in with your doctor regularly—at least twice a year—to assess whether the drug is still needed or working, or if the dose needs adjusting.

*If you decide to stop the medication, do it under a doctor’s guidance and taper it very slowly—over a few months or longer—to minimize withdrawal symptoms and make it easier to reverse course if anxiety or depression surges.

*Do a course of cognitive behavioral therapy before or while going off medication. This can give you skills to manage anxiety and depression and can help prevent a relapse.

*Identify early warning signs that a relapse may be on the horizon, like difficulty sleeping or avoiding social engagements, so you can quickly adjust or restart treatment.

 

Peace!